New Mexico, 2022

Flash Flood in New Mexico, August 7, 2022

August 7, 2022 · NWS ABQ · 1 event in 1 county or zone

Scattered to numerous thunderstorms continued to impact northern and central New Mexico on August 7, 2022, and the Calf Canyon burn scar was hit once again with heavy thunderstorms. Flash flooding on the burn scar rendered Highway 434 near El Turquillo impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Scattered to numerous thunderstorms continued to impact northern and central New Mexico on August 7, 2022, and the Calf Canyon burn scar was hit once again with heavy thunderstorms. Flash flooding on the burn scar rendered Highway 434 near El Turquillo impassable. Unfortunately, a driver attempted to cross the flood waters anyway. The vehicle was swept away, and while the driver escaped with only minor injuries, his passenger was killed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 10:59 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 7, 10:59 AM MST, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1159 AM MDT Sun Aug 7 2022

.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms will favor the northern and western high
terrain of New Mexico through the mid afternoon today with cells
gradually filling into nearby lower elevation areas through the early
evening. Brief MVFR ceilings/visibility will be possible under the
heavier downpours, but the other primary aviation hazards will be
gusty downburst winds, lightning and small hail. Storm activity could
linger over north central New Mexico well into the overnight as a
weak surface front sags into the area, triggering new storms. This
front will be a focus for an active thunderstorm day on Monday,
particularly in the northern half of New Mexico.

52

&&

.PREV DISCUSSION...315 AM MDT Sun Aug 7 2022...
.SYNOPSIS...
Showers and storms will be focused over western and northern New
Mexico through tonight. A front will bring higher and more
widespread chances for rain Monday, along with cooler temperatures.
Late this week, chances for showers and storms taper down over
eastern New Mexico while best chances remain west of the central
mountain chain. However, locally heavy rain which could lead to
flash flooding, will continue to be possible with any storm, and
especially over and near recent burn scars. High temperatures will
be near to a few degrees below average this week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)... Dry air aloft continues to
push westward across NM with the advancement of an easterly wave.
As a result, very little, if any, convection is expected again today
across much of east central and southeast NM, with lesser activity
likely from the Estancia Valley southward as well. Much of the
activity will be focused across the northern and western mountains
this afternoon. Though PWATs will come down a bit from yesterday,
storm motions will be slow and given steep mid level lapse rates,
high rain rates will be possible. Given recent flash flooding,
mainly across the Hermits Peak Calf Canyon burn scar, it's clear
that it will not take much rainfall for additional significant
impacts. Thus, another Flood Watch has been issued for this
afternoon and evening for the burn scars of northern NM.

On Monday, the main upper high center shifts from being northeast of
NM to near the Four Corners. Meanwhile, a backdoor cold front will
be sliding into northeast NM by Monday morning, likely stalling out
near the I-40 corridor by the afternoon. Nonetheless, southeasterly
low level flow will return nearly area wide. Between the front and
the sely flow, PWATs will quickly rise. Abundant moisture, upslope
flow onto the higher terrain, particularly the east slopes of the
Sangre de Cristo Mountains, as well as continued slow storm motions
and perhaps more instability than today, will lead to showers and
thunderstorms with heavy rainfall. It's very likely that another
Flood Watch will be needed for burn scar areas. Portions of eastern
NM will also have better chances for rainfall than in recent days.
Weak convergence along what is remaining of the front in the
afternoon should spark additional storm development.

LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)... Models haven't changed
much for most of this period. The upper high center will be in the
process of moving from the Great Basin/Four Corners region over the
central Rockies and by late this week, it will be located to the
northeast or east of New Mexico. Pops tend to taper off by Thursday
and moreso Friday into Saturday over eastern New Mexico while the
best chances remain along the Continental Divide westward. High
temperatures will be near to a few degrees below normal through much
of this week but finally warm to near or slightly above average over
the east by the weekend. Model differences become apparent by early
next week as stronger westerlies could develop over the northern and
central Rockies, or the stronger upper ridge could deflect these
stronger winds well to the north.

&&

.FIRE WEATHER...
No fire weather concerns are expected for the next seven days
outside of burn scar flash flooding. Daily rounds of shower and
thunderstorm activity is expected, though Monday and Tuesday may be
the most active days of the week. Storm motion today will be toward
the west around 5-10 mph for areas south of I-40, while across the
north, storm motion may be more erratic, though will tend to be
toward the northeast.  As convective coverage ramps up on Monday,
temperatures will cool 4 to 10 degrees mainly across the east thanks
to a backdoor cold front.  These temps will be at or below normal
for all areas, and these cooler than normal temperatures will
persist through at least Friday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for the following zones...
NMZ211-214-215.

&&

In the hours before

Special weather statement, Aug 7, 12:29 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
129 PM MDT Sun Aug 7 2022

NMZ206-207-072000-
West Central Highlands-West Central Mountains-
129 PM MDT Sun Aug 7 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
COUNTY THROUGH 200 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
McCartys, or 8 miles southeast of Grants. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grants, Milan, McCartys, San Rafael in Cibola County, Skyline-Ganipa
and Acomita Lake.

This includes Interstate 40 between Mile Markers 79 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3513 10764 3498 10762 3504 10789 3520 10791
TIME...MOT...LOC 1929Z 099DEG 4KT 3506 10773

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Guyer

The radar

The Albuquerque radar (KABX), 176 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mora

When
August 7, 1:30 PM MST to 6:30 PM MST
Where
Mora County, 1.64 mi NNW of El Turquillo to 1.46 mi W of El Turquillo
Cause
Heavy Rain / Burn Area
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.100, -105.265

Heavy rain on the Calf Canyon burn scar caused flash flooding on Highway 434 near El Turquillo. A vehicle containing the 30-year-old driver John Vasquez and a 64-year-old passenger Benjamin Torres attempted to cross the flooded roadway, but were unsuccessful as the vehicle was caught in the flood waters. Vasquez was able to escape through an open car window with only minor injuries, but Torres remained trapped in the vehicle. Once the flood waters receded, first responders discovered Torres deceased in the vehicle 100 yards downstream. Vasquez was arrested and charged with vehicular homicide while under the influence of alcohol and fleeing an accident with knowledge of death or great bodily harm. Damages are estimated for the loss of the vehicle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Mora2022-08-0764MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037362.